Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 20, 2004, 5:47 PM EDT for Columbus County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 5:47 PM EDT (21:47 UTC)
- Expired
- May 20, 2004, 6:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 29 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
577
WUUS52 KILM 202147
SVRILM
NCC047-202215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
547 PM EDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR LAKE WACCAMAW...OR 14 MILES EAST OF
WHITEVILLE...AND MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN COLUMBUS COUNTY AT 600 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3437 7835 3422 7830 3420 7836 3414 7843
3416 7847 3416 7854 3439 7857
$$
RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:45 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 20, 2:45 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 245 PM EDT THU MAY 20 2004 .DISCUSSION... LITTLE INDICATION THAT CURRENT PATTERN WILL CHANGE VERY MUCH THROUGH THE OUTLOOK PERIOD. MODEL CONSENSUS INDICATES THAT THE SURFACE RIDGE WILL CONTINUE TO EXTEND WESTWARD FROM WESTLANT INTO SOUTHEASTERN CONUS WELL INTO THE EXTENDED. MINOR DAY TO DAY CHANGES IN THE RIDGES ORIENTATION WILL MEAN SUBTLE DAILY WEATHER VARIATIONS...BUT OVERALL THIS WILL CONTINUE THE RELATIVELY WARM AND MOIST SOUTHWESTERLY LOW LEVEL FLOW REGIME THAT WE HAVE BEEN EXPERIENCING. MRF DOES INDICATE THE RIDGE BREAKING DOWN AT THE END OF THE PERIOD BUT THINK THAT IT IS TOO EARLY TO TO BANK ON THIS. WILL KEEP TEMPS A CATEGORY OR TWO ABOVE CLIMO AND DIURNALLY BASED SLIGHT CHANCE/LOW CHANCE POPS THROUGH THE PERIOD. THIS MEANS LITTLE CHANGE TO THE ONGOING FORECAST. && .MARINE... HIGH PRES WILL REMAIN IN PLACE OVER THE SE STATES INTO NEXT WEEK. SW FLOW CONTINUES THRU THE PERIOD WITH SFC HIGH EXTENDING FROM BERMUDA INTO THE GULF OF MEXICO. SW WINDS IN THE 10 TO 15 KT RANGE WITH SEAS RANGING FROM 2 TO 4 FT CAN BE EXPECTED THRU THE FORECAST PERIOD. A SERIES OF LOWS WILL PASS WELL N OF THE CAROLINAS AS THE MOVE E ALONG A FRONT STALLED OVER THE GREAT LAKES INTO NEW ENGLAND. THE FIRST LOW PASSES N SAT NIGHT WITH A SLIGHT INCREASE IN WINDS AS THE PRES GRAD TIGHTENS. GFS GOING 15 TO 20 KT BUT THINK 15 KT IS SUFFICIENT GIVEN THE GFS WINDS ARE USUALLY TOO STRONG. SECOND LOW PASSES N MON NIGHT INTO TUE BUT AT THIS POINT IN TIME LOOKS LIKE IT WILL BE WEAKER THAN THE FIRST LOW. DO NOT SEE MUCH OF AN IMPACT ON THE CAROLINA WATERS. && .PRELIMINARY POINT TEMPS/POPS... WILMINGTON 69 88 71 88 / 20 20 20 30 LUMBERTON 69 90 69 90 / 30 30 30 30 FLORENCE 68 90 70 90 / 30 30 30 30 MYRTLE BEACH 69 85 72 84 / 20 20 20 30 && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. && PUBLIC: REK MARINE: TRL
Hazardous weather outlook, May 20, 3:30 AM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 330 AM EDT THU MAY 20 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-211000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON... DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE... LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE... WILMINGTON...WRIGHTSVILLE BEACH 330 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...PARTICULARLY FOR THE INLAND NORTH CAROLINA COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON FOR THE NEXT SEVEN DAYS...PARTICULARLY INLAND FROM THE BEACHES. IN ADDITION...A SOUTHWESTERLY FLOW WILL CONTINUE THROUGH MUCH OF THE PERIOD...AND THIS MAY INCREASE THE RIP CURRENT RISK ALONG SOUTH FACING BEACHES BY THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HAWKINS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:06 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Pender | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.